Oklahoma, 2024

Damaging Wind in Oklahoma, September 17, 2024

September 17, 2024 · NWS AMA · 1 event in 1 county or zone

On September 17th, a typical fall storm pattern unfolded with storms developing out west over the higher terrain in New Mexico during the mid afternoon. These storms moved east into the combined Oklahoma and Texas Panhandles during the late afternoon into evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On September 17th, a typical fall storm pattern unfolded with storms developing out west over the higher terrain in New Mexico during the mid afternoon. These storms moved east into the combined Oklahoma and Texas Panhandles during the late afternoon into evening. Several severe thunderstorm wind gusts were produced by these storms over the western third of the combined Panhandles, one of which was a 94 mph gust measured by a mesonet station near Texline, TX. The environment favored strong severe winds above 68 mph elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 1:02 PM CST, 4 hours 33 minutes earlier. Its key messages:

  • Issued at 201 PM CDT Tue Sep 17 2024
  • Severe thunderstorms possible in the west. Damaging winds and perhaps quarter size hail. Heavy rain.
  • Isolated severe storms possible in the southeast Wednesday afternoon.
  • More thunderstorms Friday and Saturday.
Area forecast discussion, Sep 17, 1:02 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
202 PM CDT Tue Sep 17 2024

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 201 PM CDT Tue Sep 17 2024

- Severe thunderstorms possible in the west. Damaging winds and
  perhaps quarter size hail.  Heavy rain.

- Isolated severe storms possible in the southeast Wednesday
  afternoon.

- More thunderstorms Friday and Saturday.

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 201 PM CDT Tue Sep 17 2024

Thunderstorms have developed across the mountains of New Mexico
early this afternoon.  These storms should continue to increase in
coverage as the lift from the base of the upper level positively
tilted trough moves northeast across eastern New Mexico atop a low
level moist airmass.  A line of thunderstorms is expected to
approach the western Oklahoma and Texas Panhandles by late this
afternoon.  Some of these thunderstorms may be severe as they cross
over into the western Panhandles with damaging winds the main
threat.  Some hailstones to the size of quarters will also be
possible.  As the storms move toward the central Panhandles they are
expected to weaken as the upper level lift from the trough will be
moving northeast into Kansas and instability will be weakening.
However, storms could linger all the way across the eastern
Panhandles late tonight.  Gusty southerly winds this afternoon are
expected to decrease some this evening. However, a low level jet may
keep some areas gusting through much of the night even outside of
thunderstorms.

On Wednesday, a surface trough is expected to lie across the
southeast Texas Panhandle.  This trough may become a focus for
additional thunderstorm development in the afternoon into the
evening.  Again, a storm or two may become severe with damaging
winds the main thereat given the adequate shear and instability.

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 201 PM CDT Tue Sep 17 2024

Thursday remains dry at this time as a ridge pokes up over Texas
ahead of the next upper level low moving into California.  Showers
and thunderstorms should return to the Panhandles Friday and
Saturday ahead and along with the passage of this upper low as it
moves through the 4-corners region and out into northwest Kansas by
Saturday night.  A cold front should push through the Panhandles
Saturday night behind this system effectively shutting off the rain
for Sunday and Monday.

Highs through Friday are expected to remain above average.  Highs
may remain around average on Saturday depending on how cloudy and
rainy it ends up being.  Sunday and Monday should then be below
average behind the cold front.

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM CDT Tue Sep 17 2024

Thunderstorms are expected to develop over eastern New Mexico this
afternoon and then they are expected to move east across the TAF
sites late this afternoon and this evening. The greatest
confidence is at DHT for a thunderstorm, so have added a TEMPO
group there. Gusty winds will be possible with the strongest
storms. Storms should be east of the TAF sites by midnight and
skies will remain VFR for the rest of the forecast. Gusty
southerly winds this afternoon will decrease later tonight behind
the thunderstorms. Southerly winds will then pick up again at 15
to 20 knots with higher gusts by late Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  93  67  95 /  50  20   0   0
Beaver OK                  64  95  66  95 /  50  10  10   0
Boise City OK              57  88  55  89 /  60   0   0   0
Borger TX                  66  98  68 100 /  50  20   0   0
Boys Ranch TX              62  93  63  95 /  60  10   0   0
Canyon TX                  63  92  65  94 /  50  20   0   0
Clarendon TX               65  95  68  97 /  30  20  20   0
Dalhart TX                 57  88  56  90 /  70   0   0   0
Guymon OK                  60  92  58  93 /  60   0   0   0
Hereford TX                63  93  63  96 /  60  10   0   0
Lipscomb TX                66  95  69  98 /  40  20  20   0
Pampa TX                   65  93  68  96 /  40  20  10   0
Shamrock TX                67  95  68  98 /  20  20  20   0
Wellington TX              68  98  70 100 /  20  20  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...15
LONG TERM....15
AVIATION...15
Hazardous weather outlook, Sep 17, 1:12 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CDT Tue Sep 17 2024

OKZ001>003-TXZ001>020-317-180715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CDT Tue Sep 17 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles through
tonight. A few storms may become severe across the western
Panhandles this evening. Damaging winds and hail up to the size
of quarters will be possible. Heavy rain may cause localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday afternoon and evening over
mainly the eastern Oklahoma Panhandle and the southeast half of
the Texas Panhandle. If storms form, a few may become severe,
with large hail and damaging winds the primary hazards.

Additional thunderstorms are then forecast to develop Friday
afternoon through Saturday night across all of the Oklahoma and
Texas Panhandles.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

In the hours before

Special weather statement, Sep 17, 3:52 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Sep 17 2024

OKZ001-172215-
Cimarron OK-
452 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Kenton, or 32 miles northwest of Boise City,
moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10287 3683 10295 3684 10300 3700 10300
TIME...MOT...LOC 2152Z 196DEG 39KT 3693 10304

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 17, 4:12 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
512 PM CDT Tue Sep 17 2024

OKZ001-TXZ001-172300-
Cimarron OK-Dallam TX-
512 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
WESTERN DALLAM COUNTIES THROUGH 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sedan, or 14 miles south of Clayton, moving northeast
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texline, Wheeless, Felt, and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10304 3650 10300 3679 10300 3674 10277
      3657 10257 3605 10276 3605 10300 3606 10304
TIME...MOT...LOC 2211Z 214DEG 38KT 3624 10318

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 17, 4:23 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT Tue Sep 17 2024

TXZ016-172300-
Deaf Smith TX-
523 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DEAF SMITH COUNTY
THROUGH 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bellview, or 29 miles northwest of Friona, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Deaf
Smith County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3516 10304 3518 10297 3518 10279 3501 10265
      3479 10304
TIME...MOT...LOC 2223Z 236DEG 33KT 3492 10311

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 17, 4:50 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
550 PM CDT Tue Sep 17 2024

TXZ001-006-172315-
Hartley TX-Dallam TX-
550 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DALLAM AND NORTH CENTRAL
HARTLEY COUNTIES THROUGH 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Ware, or 10 miles northwest of Dalhart, moving
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10261 3650 10224 3649 10216 3647 10216
      3589 10248 3607 10282
TIME...MOT...LOC 2250Z 212DEG 45KT 3618 10263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, Sep 17, 5:02 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
602 PM CDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Gst     2 N Texline             36.41N 103.02W
09/17/2024  M94 MPH          Dallam             TX   Mesonet

&&

BRM

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
September 17, 5:35 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211905.